South Dakota, 2010

Flooding in South Dakota, May 1 to 31, 2010

May 1 to 31, 2010 · NWS FSD · 6 events in 6 counties and zones

Moderate to major flooding of the James River, which began in March due to snowmelt and continued through April, continued further through May. Farmland and a few roads remained flooded, but no significant new flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Moderate to major flooding of the James River, which began in March due to snowmelt and continued through April, continued further through May. Farmland and a few roads remained flooded, but no significant new flooding occurred. The river generally fell during the month, but changes continued to be very slow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI APR 30 2010

.DISCUSSION...
LINGERING LGT SHWRS/SPRINKLES HAVE ALMOST DSIPTED AND FCST LOOKS ON
TARGET THERE. WILL UPDATE ZONES IN A LTL BIT TO REMOVE THE
SHWR/SPRINKLE MENTN. OTRW FCST HAS BEEN GOING WELL...COOLED LOWS
SWRN CRNR OF FCST AREA EVER SO SLIGHTLY. KEPT MOCLDY W...MAINLY
NW...TO PTCLDY ELSEWHERE. CURRENT BREEZES SHUD HOLD FAIRLY STDY. AN
OCNL MINOR PICKUP IN SPEED PSBL BUT MAIN WIND INCREASE WILL BE AFTER
DAYBREAK.

&&

.AVIATION...
VFR CONDITIONS ANTICIPATED THROUGH 00Z SUNDAY. MAINLY MID LEVEL CIGS
ACROSS THE AREA...THOUGH AREAS 3-4KFT CIGS WILL ROTATE THROUGH NWRN
HALF OF THE CWA THROUGH 9-10Z. MIXY WEST-SOUTHWEST WINDS WILL FOR
SATURDAY WILL RESULT IN NUMEROUS GUSTS AOA 25KTS DEVELOPING SHORTLY
AFTER SUNRISE SATURDAY...WITH GUSTS DROPPING OFF BY 00Z SUNDAY. /JH

&&

.PREV DISCUSSION...
BEGINNING TO SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP OVER
PORTIONS OF NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA THIS
AFTERNOON ALONG AN INSTABILITY AXIS SITUATED OVER THAT AREA...AND
MAY SEE SOME OF THIS ACTIVITY SCRAPE ACROSS OUR NORTHERN LOCALES
INTO THE VERY EARLY EVENING. WITH COLD AIR ALOFT/FREEZING LEVELS
AROUND 6000 FT/WEAK ELEVATED CAPE/MIDLEVEL SHEAR MAY SEE SOME SMALL
HAIL WITH THESE STORMS. OTHERWISE...EXPECTING THIS ACTIVITY TO WANE
AFTER SUNSET. THE UPPER LEVEL LOW CENTERED OVER WESTERN NORTH DAKOTA
LATE THIS AFTERNOON WILL SWING TO THE SOUTH AND EAST
OVERNIGHT...KEEPING A GOOD BIT OF CLOUD COVER IN OUR NORTH...BUT
THINK THAT ANY PRECIPITATION WILL REMAIN TO THE NORTH OF OUR CWA.
EVEN WITH CAA...TEMPERATURES TONIGHT WILL NOT DROP OFF TOO
DRASTICALLY...GENERALLY IN THE LOWER 40S...WITH WINDS STAYING UP IN
RESPONSE TO A TIGHTENING GRADIENT AS SURFACE LOW PRESSURE WINDS UP
ALONG THE U.S./CANADIAN BORDER.  /JM

BRISK WSWLY FLOW SHOULD MIX OUT VERY WELL FOR SAT...WITH WARMEST
TEMPS FOR SERN CWA. WSWLY WINDS SHOULD NOT GET TOO OUT OF CONTROL
WITH LITTLE COLD ADVECTION APPARENT. ALSO APPEARS CAP ABV 600MB
SHOULD PRECLUDE AFTN CONVECTION FOR MOST OF AREA SO WILL LEAVE DRY.
FAIRLY MIXY AND MILD FOR SAT NGT ESP EAST OF I29 WHERE GRADIENT
LINGERS. FOR SUN SHOULD BE COLD ADVECTION ALOFT ASSCD WITH NRN
STREAM SHORT WAVE. PUT IN ISOLD -SHRA ENTIRE AREA IN THE AFTN...
WITH MORE FOCUS TO THE SOUTH...BUT COLDER AIR ALOFT TO THE NORTH.
COOLER SFC RIDGE MOVES ESE OVER CWA SUN NGT AND MAY BE SOME GOOD
RADIATIONAL COOLING. THEN WLY FLOW GRADUALLY BECOMES SLY FM MON THRU
EARLY TUE WITH MODIFYING AIR MASS. BEST WARMING FOR MON AFTN SHOULD
BE ALONG MISSOURI VALLEY WITH WARM ADVECTION...AND FOR TUES WILL BE
SRN AND ERN CWA WITH BEST MIXING ALG AND AHEAD OF CDFNT. 18Z NAM
APPEARS TO HAVE A SLOW AND COLD BIAS DURG THIS PERIOD. PUT IN A SLGT
CHC TSTMS EAST OF I29 TUES AFTN WITH FOCUS AHEAD OF NRN STREAM SHORT
WAVE...BUT ANOTHER WEAK BAROCLINIC ZONE AFFECTS SRN CWA TUES NGT
BEHIND CDFNT. MODELS HAVE TYPICAL CONTINUITY ISSUES WITH SHORT WAVES
IN THE LONG RANGE...BUT IT APPEARS FROM COMPOSITE OF MODELS THAT
THERE IS A CHC OF RAIN MAINLY ALONG AND SOUTH OF I90 FOR THU NGT
INTO FRI MRNG. NO SNOWSTORM LIKE THE 00Z ECMWF HAD...BUT IT SHOULD
BE COOLER THAN 12Z HPC GUID HIGHS FOR WED THRU FRI./ RYRHOLM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

WILLIAMS
Hazardous weather outlook, Apr 30, 10:30 AM CST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 AM CDT FRI APR 30 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1130 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THIS AFTERNOON. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF
PRODUCING HAIL TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHWEST TO WESTERLY WINDS OF 20 TO 35 MPH ARE EXPECTED TO
DEVELOP ACROSS THE AREA ON SATURDAY.  THESE WINDS WILL SUBSIDE
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Beadle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.630, -98.339

Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.

Flood, Sanborn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.165, -98.100

Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.

Flood, Davison

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.827, -98.081

Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.

Flood, Hanson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.734, -97.950

Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.

Flood, Hutchinson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.481, -97.885

Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.

Flood, Yankton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.150, -97.668

Flooding of the James River continued from March and April through all of May. The river fell very slowly, with some farmland and roads remaining flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236720, 236721, 236722, 236724, 236726, 236727.